Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

August 4, 2017Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 4, 2017, 3:51 PM MDT for Pueblo County, Colorado. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 3:51 PM MDT (21:51 UTC)
Expired
Aug 4, 2017, 4:15 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 79 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:55 PM MDTHAIL 1.251 Ssw Wetmore, CO
Aug 4, 4:14 PM MDTHAIL 17 Nne Beulah, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1868 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS85 KPUB 042151
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT FRI AUG 4 2017
 
COZ079-083-086-087-042215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
351 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...
SOUTHEASTERN FREMONT...NORTHEASTERN CUSTER AND SOUTHWESTERN PUEBLO
COUNTIES UNTIL 415 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Florence, or 25 miles west of Pueblo, moving southeast
at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Beulah, Colorado City and Wetmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 10522 3831 10507 3800 10453 3780 10475
TIME...MOT...LOC 2151Z 310DEG 28KT 3819 10508 

$$

PGW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:16 PM MDT, 35 minutes earlier.

Area forecast discussion, Aug 4, 3:16 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
316 PM MDT Fri Aug 4 2017

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM MDT Fri Aug 4 2017

Currently...After some morning cloudiness, mostly sunny skies have
helped temps warm into the mid 70s to upper 80s for most locations.
Dewpoints in the 50s to lower 60s indicate plenty of moisture to tap
into, and as of 2 pm showers and thunderstorms have initiated across
the higher terrain, streaming to the east-southeast.

Tonight and tomorrow...Generally weak west to northwest flow aloft
will continue across the region through the short term, while an
upper shortwave trof crosses Colorado tonight and tomorrow. This
will help convection to linger across the sw mts and San Luis Valley
overnight tonight, as well as help boost max temps tomorrow across
the plains. Therefore, look for scattered showers and thunderstorms
across the higher terrain, and isolated activity a bit later in the
night across the eastern plains. It should be a very mild night
tonight with minimum readings in the 50s and 60s, and 40s for the
mts. Tomorrow, look for a repeat in the convection pattern with a
better chance for storm activity over the mts, which will then
spread to the plains through the aftn and eve. Temps tomorrow are
expected to climb into the 80s to lower 90s for the plains, and 70s
and 80s for the high valleys. Moore

.LONG TERM...(Saturday night through Friday)
Issued at 240 PM MDT Fri Aug 4 2017

...Period of wet and cool weather likely Sun-Tue...

Upper ridge will remain generally across the wrn U.S. the next
several days, keeping most of CO in w-nw flow aloft, which is
typically favorable for heavy rain and cool temps across the ern
mountains and plains this time of year. Next major cold front in
this pattern progged to drop south through the plains Sat night,
though will likely arrive too late to produce much in the way of
convection initially, so will let pops gradually taper off in the
evening and end for most areas after midnight. Post-frontal
upslope along with fairly deep moisture then spread across the
eastern half of the area Sun/Sun night, with widespread
convection developing across the mountains early Sun, then
spreading eastward across the plains late in the day. Best threat
of severe storms may end up just south of CO closer to the cold
front, but given rather rich moisture and instability, suspect
we'll have a threat of strong storms and heavy rain across much of
the area.

Precip continues through Sunday night into Mon morning as upper
lift strengthens ahead of fairly strong wave moving through the
Great Basin, and will keep pops for tsra going well past midnight.
Monday looks wet, as upper wave moves through CO and next cold
front drops through the plains. Cloud cover will be widespread Mon
which may limit storm strength, though with front and strong
upper lift, suspect we'll see widespread -shra with embedded -tsra
much of the day and through the night Mon, leading to a heavy
rain/flooding threat over the eastern mountains into at least Mon
night. Max temps Mon will struggle to reach 70f across most of srn
CO as clouds and precip hold temps back. Wet pattern may continue
Tue, especially along and east of the mountains, as GFS suggests
large MCS rolls southward through the plains during the day.
Pattern will remain favorable for daily convection into the end of
the week, though hard to time mesoscale features/convection will
likely play the major role in determining where heaviest precip
will occur. Again, threat for heaviest precip will be eastern
mountains and plains, with more isolated activity farther west.
Max temps will recover slowly beginning Wed as heights build
subtly, though readings will remain cooler than average at most
locations through the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 240 PM MDT Fri Aug 4 2017

VCTS are in all TAFs through early evening hours. Expect gusty and
erratic winds with any thunderstorms that do develop, along with
brief MVFR conditions. Otherwise, VFR conditions are expected at the
three main TAF sites of KCOS, KPUB and KALS. Showers and tstms will
be possible through the evening, with showers likely lingering
through the overnight hours for KALS and areas to the west.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...PETERSEN
AVIATION...MOORE
Hazardous weather outlook, Aug 4, 11:07 AM MDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1107 AM MDT Fri Aug 4 2017

COZ058>089-093>099-051300-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1107 AM MDT Fri Aug 4 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon from the I-25
corridor and westward, with isolated storms over the southeast
plains late in the afternoon through the late night hours. The
main storm threats will be locally heavy rain, lightning, small
hail and wind gusts up to 45 mph. One or two storms over the I-25
corridor and southeast plains could become severe, with hail the
size of quarters and wind gusts around 60 mph. If heavy rain
occurs over area burn scars, there will be the risk of flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous afternoon and evening showers and thunderstorms
will be possible Saturday through Monday, with the best coverage expected
over and near the higher terrain. The main storm threats will be
lightning, locally heavy rainfall and the potential for flash flooding,
especially on area burn scars and in urban areas. A few of the stronger
storms may also produce hail up to the size of quarters and wind gusts
to around 60 mph.

Tuesday through Thursday, there will remain daily chances of showers
and thunderstorms across the area, with the greatest chances being
over and near the higher terrain. The main threats from storms through
this period will remain locally heavy rain and the potential for
flash flooding, along with lightning, hail and gusty outflow
winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

27/10

In the hours before

Special weather statement, Aug 4, 2:22 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
222 PM MDT FRI AUG 4 2017

COZ081-085-086-042100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
222 PM MDT FRI AUG 4 2017

...SPECIAL WEATHER STATEMENT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Carson, or 8 miles south of Colorado Springs, moving southeast
at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Stratmoor, Fort Carson,
Security, Security-Widefield and Hanover.

LAT...LON 3865 10492 3882 10483 3873 10442 3848 10455
TIME...MOT...LOC 2022Z 292DEG 19KT 3871 10479

PGW
Special weather statement, Aug 4, 2:50 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT FRI AUG 4 2017

COZ067-068-070-071-042115-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
250 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA...
SOUTHEASTERN RIO GRANDE AND NORTH CENTRAL CONEJOS COUNTIES UNTIL 315
PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Capulin, or 22 miles west of Alamosa, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Capulin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3733 10636 3747 10628 3740 10597 3717 10610
TIME...MOT...LOC 2049Z 296DEG 13KT 3738 10627

BL
Special weather statement, Aug 4, 2:50 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT FRI AUG 4 2017

COZ077-081-083-042115-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
250 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
315 PM MDT...

At 250 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Royal Gorge to 8 miles northeast of Canon
City. Movement was south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Florence, Royal Gorge and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3845 10540 3839 10506 3856 10508 3857 10538
TIME...MOT...LOC 2050Z 002DEG 16KT 3852 10533 3853 10511

MOORE
Special weather statement, Aug 4, 3:51 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT FRI AUG 4 2017

COZ079-083-086-087-042215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
351 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...
SOUTHEASTERN FREMONT...NORTHEASTERN CUSTER AND SOUTHWESTERN PUEBLO
COUNTIES UNTIL 415 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Florence, or 25 miles west of Pueblo, moving southeast
at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Beulah, Colorado City and Wetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 10522 3831 10507 3800 10453 3780 10475
TIME...MOT...LOC 2151Z 310DEG 28KT 3819 10508

PGW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:01 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo119 min
Aug 4, 2:22 PM MDTSpecial Weather StatementPUBEl Paso38 min
Aug 4, 2:50 PM MDTSpecial Weather StatementPUBConejos25 min
Aug 4, 3:58 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo32 min
Aug 4, 4:32 PM MDTSpecial Weather StatementPUBPueblo43 min
Aug 4, 4:33 PM MDTSpecial Weather StatementPUBLas Animas27 min
Aug 4, 4:39 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo16 min
Aug 4, 5:13 PM MDTSpecial Weather StatementPUBPueblo32 min
Aug 4, 5:22 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo23 min
Aug 4, 5:52 PM MDTAreal Flood AdvisoryPUBOtero, Pueblo113 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.